Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 10, NWS Des Moines, IA

May 2, 2018Taylor County, Iowa

NWS Des Moines, IA issued this river flood warning at May 2, 2018, 11:14 PM CDT for Taylor County, Iowa. It took effect at May 3, 2018, 12:37 AM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
May 2, 2018, 11:14 PM CDT (04:14 UTC)
In effect from
May 3, 2018, 12:37 AM CDT
Expired
May 3, 2018, 12:03 AM CDT
In force
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Major

County Taylor County, IA

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point East Fork 102 River at Bedford (BDFI4).

Action stage
19 ft
Minor stage
24 ft
Moderate stage
25 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06819185, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

678 
WGUS43 KDMX 030414
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
1114 PM CDT Wed May 2 2018

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...East 
Fork 102 River...

  Affecting the following counties in Iowa...Taylor
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC173-040413-
/O.NEW.KDMX.FL.W.0010.180503T0537Z-180504T0749Z/
/BDFI4.3.ER.180503T0537Z.180503T0600Z.180503T0749Z.NR/
1114 PM CDT Wed May 2 2018

...IMPORTANT--Record flooding is forecast...

...Flood Warning in effect until early Thursday morning...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The East Fork 102 River at Bedford, or From 8 1/2 miles upstream of
  Bedford...to the 102 River in Missouri.
* Until early Thursday morning.
* At 10:45 PM Wednesday the stage was 20.4 feet, or 3.6 feet below 
  Flood Stage.
* Flood Stage is 24.0 feet.
* No flooding is occurring and Record flooding is forecast.
* Forecast...rise to Flood Stage after midnight tonight. Continue 
  rising to 24.7 feet, or 0.7 feet above Flood Stage, after midnight
  tonight. Then begin falling and go below Flood Stage early 
  Thursday morning.
* Impact...At 24.0 feet, East Main Street near the water plant 
  floods. Some residences near the floodplain on the southeast side 
  of town flood as well.

&&

LAT...LON 4076 9470 4090 9447 4081 9447 4057 9473
      4057 9482 4076 9470             

$$
1 follow-up statement
556 
WGUS83 KDMX 030503
FLSDMX

Flood Statement
National Weather Service Des Moines IA
1203 AM CDT Thu May 3 2018

...The Flood Warning has been cancelled for all or portions of the 
following rivers in Iowa...East Fork 102 River...

  Affecting the following counties in Iowa...Taylor
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC173-030533-
/O.CAN.KDMX.FL.W.0010.000000T0000Z-180504T0749Z/
/BDFI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NR/
1203 AM CDT Thu May 3 2018

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The East Fork 102 River at Bedford, or From 8 1/2 miles upstream of
  Bedford...to the 102 River in Missouri.
* At 11:45 PM Wednesday the stage was 20.8 feet, or 3.2 feet below 
  Flood Stage.
* Forecast...crested below Flood Stage at 22.4 feet. fall to 13.2 
  feet Friday morning.


&&

LAT...LON 4076 9470 4090 9447 4081 9447 4057 9473
      4057 9482 4076 9470             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 2, 6:43 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 2, 6:43 PM CDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
643 PM CDT Wed May 2 2018

.SHORT TERM.../Tonight through Thursday/
Issued at 354 PM CDT Wed May 2 2018

The primary concerns will of course be convective trends into
Thursday with a focus on severe weather and heavy rain potential.
Water vapor imagery shows broad lift ahead of the Four Corners
trough with intense convection already in progress across KS. Weaker
forcing and lift has tried to develop elevated convection either
side of the WSW-ENE stationary front bisecting the Des Moines metro
area at 19z with the stronger deep shear cluster NW actually showing
more maturation versus the greater instability SE as of now. The low
level lift and convergence doesn't seem strong enough to strengthen
either cluster too much in the short term however with more
attention looking upstream.

All convection allowing models /CAMs/ bring the KS convection into
the southern half of Iowa early this evening. That environment
should include uncapped MLCAPEs near 2K j/kg with +/- 50kts of deep
shear. LCLs are low, but other kinematic low level parameters are
less impressive for tornado potential. The combination of relatively
high -10 to -30C CAPE and deep shear should make hail and wind
greater threats. CAMs suggest the KS MCS will reach southern IA this
evening with the expected window of greatest impacts. The
aforementioned water vapor imagery also notes a deep moisture plume
into IA. This will boost precipitable water values to an inch and a
half or greater and warm cloud depths in excess of 11K ft south.
While not alarming values, they are at climatological extremes for
early May, in the upper 90s percentiles for NAEFS precipitable
water, specific humidities and integrated water vapor transport. No
watch at this point with weaker mean winds and upwind propagation
vectors as well as antecedent soil moisture reducing that threat
somewhat. Rates rates could still certainly produce considerable
ponding water in streets, fields and ditches however.

By tomorrow the synoptic forcing will increase as the long wave
trough approaches. This will result in relatively high confidence in
convection. However agree with midday SPC Day 2 outlook on the
slight downgrade of severe potential, especially the northward
extent. NAM/GFS MLCAPEs of any magnitude only get to central IA and
NAM soundings depict plenty of low level moisture, increasing CIN
and reducing surface based potential. The deep sheer will be extreme
however so there could certainly still be some organized severe
storms, but with the potential to be elevated versus surface based.
GFS soundings do show somewhat drier low levels and some surface
based threat however so there is still some wind and tornado
potential. This will be greatly dependent on how remnant mesoscale
boundaries play out and the degree of recovery ahead of the triple
point, which should reach Iowa during the afternoon. Favorable low
level backing along the warm front would certainly produce increased
tornado potential assuming better thermodynamics are in place. An
Enhanced Risk may re-appear again south with later convective
outlooks. The airmass will change little so additional heavy rains
are possible. Flash flood potential may increase south depending on
precip tonight, but conditions seem less favorable for heavy rain
tomorrow as maxes are shunted east.

.LONG TERM.../Thursday night through Wednesday/
Issued at 354 PM CDT Wed May 2 2018

Bottom Line up Front...
Strong to potentially severe storms likely to be ongoing at 00z
Fri... at the very least, lighting is likely with any
precipitation. A few chances for storms Saturday evening/night and
Tuesday... severe weather cannot be ruled out with them.

Thursday night through Friday Morning...
Projected boundary location at 00z Friday has taken a notable
shift northward in the past 24 hours. By 12z Fri, the boundary
should be southeast of the DMX CWA, with rapid pressure rises, dry
air entrainment, and large-scale subsidence rapidly spreading
across Iowa from northwest to southeast. Starting around 03z Fri,
precip intensity should begin to wane rather rapidly. Moisture
support and isentropic ascent processes. 06z Overturning
convection will not be activated as the nose of the LLJ will be
effectively east of the DMX CWA, with 50kt winds at 500mb
propagating through along the southern edge of the upper low. So
while precip is still expected, its intensity will be diminishing.

Friday Afternoon and beyond...
As described in the long-term AFDs of the previous few
afternoons, Friday will begin to unveil the curtain on a new
weather pattern that may more or less remain in place for the
first half of May... likely well into the second half as well. In
short, somewhat of an omega block tries to establish itself... the
west coast upper low/trough is well entrenched, with the thermal
ridge extending over the intermountain west and reaching all the
way towards the Arctic Circle. This setup should place Iowa in NW
flow, with shortwaves riding along the trough to our north and
bringing precip chances and minor temperature oscillations every
couple of days.

Saturday night into Sunday morning, is increasingly looking like one
of these shortwaves is going to track from Central Minnesota
through Wisconsin. An attendant boundary looks to orient itself
from around WSW to ENE and pass through northern/central to
northeastern Iowa. There is decent frontogenetical forcing with
this boundary, along with around 1000 j/kg or so of CAPE to
access. Additionally, there should be a decent amount of sunshine
throughout the day. So while not expecting robust severe weather
evening, there could be thunderstorms... a few of which may be
strong.

Tuesday into Wednesday may bring another chance of thunderstorms to
Iowa as another upper low may propagate across the Midwest, with
the warm advection wing potentially making it into Iowa. With this
being many days out, will not get into much detail at this time
as changes in forecast track are likely.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 642 PM CDT Wed May 2 2018

Main concerns will be convection near and south of the boundary
through 10z with additional development expected aft 15z over the
area. Light showers/iso thunder will be scattered from 10 to 15z.
Cigs will drop to MVFR/IFR north of the boundary and over the
south aft 12z. Will be monitoring KDSM/KOTM closely for severe
storms through 06z this evening.  /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Small
LONG TERM...Kotenberg
AVIATION...REV
Hazardous weather outlook, May 2, 4:01 PM CDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
401 PM CDT Wed May 2 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-032115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
401 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

There is a Slight to Enhanced Risk of severe weather through
tonight. Large hail, damaging wind gusts, and isolated tornadoes
are possible, especially over central and southern Iowa. This same
area may also see locally heavy rainfall.

Minor river flooding also continues along the upper reaches of the
Des Moines River basin. Flood Warnings remain in effect for these
areas. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Slight Risk of severe weather continues on Thursday for similar
areas as well. Large hail, a few tornadoes, and damaging wind
gusts will be possible. There is also the chance for locally heavy
rainfall.

Thunderstorm chances will return to the area late Saturday into
Sunday and Tuesday; however, severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed from time to time through Thursday,
especially from the late afternoon into the evening hours.

Kotenberg

In the hours before

Local storm report, May 2, 6:05 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 SE NEW MARKET         40.70N 94.85W
05/02/2018  E1.00 INCH       Taylor             IA   TRAINED SPOTTER

            TORRENTIAL RAIN AND LOTS OF QUARTER SIZED HAIL.

&&

CURTIS
Local storm report, May 2, 6:29 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
629 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             1 W MURRAY              41.04N 93.97W
05/02/2018  E1.00 INCH       Clarke             IA   TRAINED SPOTTER

            HEAVY RAIN AND QUARTER SIZED HAIL.

&&

CURTIS
Local storm report, May 2, 6:36 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 W MURRAY              41.04N 93.97W
05/02/2018  M1.75 INCH       Clarke             IA   TRAINED SPOTTER

            HAIL ON GOING FOR 10 MINUTES. UP TO GOLF BALL SIZED.

&&

BSMALL
Local storm report, May 2, 7:00 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             TINGLEY                 40.85N 94.20W
05/02/2018  E1.00 INCH       RINGGOLD           IA   EMERGENCY MNGR

&&

BSS
Special weather statement, May 2, 9:43 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Des Moines IA
943 PM CDT WED MAY 2 2018

IAZ083-084-094-095-030330-
Clarke IA-Wayne IA-Lucas IA-Decatur IA-
943 PM CDT WED MAY 2 2018

...Strong Storms Moving Across Far Southern Iowa...

At 942 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Corydon, moving east at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chariton, Corydon, Rathbun Lake, Seymour, Russell, Allerton,
Humeston, Lineville, Garden Grove, Derby, Promise City, Clio,
Millerton, South Lineville, Le Roy and Red Haw Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 100 AM CDT for south central
Iowa.

LAT...LON 4092 9370 4106 9310 4058 9310 4058 9369
TIME...MOT...LOC 0242Z 251DEG 46KT 4078 9353

Hagenhoff

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:47 PM CDTFlash Flood WarningDMXAdams, Ringgold, Taylor, Union6 hr
May 2, 8:05 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor40 min
May 2, 8:43 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Taylor, Union47 min
May 2, 9:43 PM CDTSpecial Weather StatementDMXWayne47 min
May 2, 11:33 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello29 min
May 3, 12:00 PM CDTSpecial Weather StatementDMXGreene30 min
May 3, 2:24 PM CDTRiver Flood WatchDMXBlack Hawk6 days
May 3, 5:12 PM CDTTornado WarningDMXAdair, Guthrie33 min
May 3, 5:26 PM CDTTornado WarningDMXDallas, Madison, Polk34 min
May 3, 5:39 PM CDTSevere Thunderstorm WarningDMXJasper, Polk, Warren25 min
May 3, 5:43 PM CDTTornado WarningDMXBoone, Dallas, Polk, Story21 min
May 3, 5:45 PM CDTTornado WarningDMXDallas, Guthrie30 min
May 3, 5:48 PM CDTTornado WarningDMXAdair, Madison17 min
May 3, 6:23 PM CDTSpecial Weather StatementDMXUnion37 min
May 3, 6:25 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright50 min
May 3, 6:51 PM CDTSpecial Weather StatementDMXClarke, Warren39 min

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.